NTRS - NASA Technical Reports Server

Back to Results
Method for confining the magnetic field of the cross-tail current inside the magnetopauseA method is presented for analytically representing the magnetic field due to the cross-tail current and its closure on the magnetopause. It is an extension of a method used by Tsyganenko (1989b) to confine the dipole field inside an ellipsoidal magnetopause using a scalar potential. Given a model of the cross-tail current, the implied net magnetic field is obtained by adding to the cross-tail current field a potential field B = - del gamma, which makes all field lines divide into two disjoint groups, separated by the magnetopause (i.e., the combined field is made to have zero normal component with the magnetopause). The magnetopause is assumed to be an ellipsoid of revolution (a prolate spheroid) as an approximation to observations (Sibeck et al., 1991). This assumption permits the potential gamma to be expressed in spheroidal coordinates, expanded in spheroidal harmonics and its terms evaluated by performing inversion integrals. Finally, the field outside the magnetopause is replaced by zero, resulting in a consistent current closure along the magnetopause. This procedure can also be used to confine the modeled field of any other interior magnetic source, though the model current must always flow in closed circuits. The method is demonstrated on the T87 cross-tail current, examples illustrate the effect of changing the size and shape of the prescribed magnetopause and a comparison is made to an independent numerical scheme based on the Biot-Savart equation.
Document ID
Document Type
Reprint (Version printed in journal)
External Source(s)
Sotirelis, T. (NASA Goddard Space Flight Center Greenbelt, MD, United States)
Tsyganenko, N. A. (NASA Goddard Space Flight Center Greenbelt, MD, United States)
Stern, D. P. (NASA Goddard Space Flight Center Greenbelt, MD, United States)
Date Acquired
August 16, 2013
Publication Date
October 1, 1994
Publication Information
Publication: Journal of Geophysical Research
Volume: 99
Issue: A10
ISSN: 0148-0227
Subject Category
Distribution Limits